Xanax is the brand name for a drug called alprazolam and is one of several prescription drugs in the benzodiazepine group. It is usually prescribed to treat general anxiety and panic disorders, as well as anxiety brought on by depression. Xanax overdose symptoms occur when you have taken more than your recommended dose, or if you have accidentally or intentionally mixed Xanax with alcohol or another drug.
Can you Overdose on Xanax
Xanax is one of the most commonly prescribed benzodiazepines, with more than 48 million prescriptions written for it in 2013. It is not without its negative effects, however. People who regularly use it and then stop experience more severe withdrawal symptoms than do people who take other benzodiazepines, including delirium and psychosis. It is also easy for people to abuse the medication and become addicted to it. In fact, Xanax has been linked to nearly one-third of all intentional overdoses and suicide attempts.
The chances of overdose increase exponentially when the medication is combined with other substances—especially alcohol. Because alcohol makes you sleepy and lowers inhibitions, when you take Xanax and drink, these effects are intensified. The same is true of taking Xanax with other medications. Many over-the-counter cold medicines may contain small percentages of alcohol, which can lead to accidental Xanax overdose symptoms.
Although Xanax is safe and produces only mild side effects when used properly, the risk of abuse increases the longer it is used. Because your body will build a tolerance to it over time, the amount needed to get the desired effects increases and so does the risk of Xanax overdose symptoms.
Xanax Overdose Symptoms
Overdose symptoms may occur if Xanax has been crushed, chewed, or broken during ingestion. This is because Xanax extended-release tablets are meant to be slowly administered into your system. Breaking or crushing the tablets results in the drug being released all at once, which can overwhelm your body’s systems.
Signs of a Xanax overdose may include:
- Extreme drowsiness.
- Loss of balance or coordination.
- Lightheaded feeling.
- Muscle weakness.
- Difficulty breathing.
Xanax Overdose Treatment
Xanax overdose treatment varies depending on how much was taken, if other medications or substances were ingested with it, and how quickly treatment was sought. In many cases, certain medications, such as flumazenil, may be given to act as an antidote for Xanax. Symptoms are treated as they present themselves. Medical personnel may also use gastric lavage, which involves inserting a tube into the stomach to pump out the unabsorbed Xanax. Depending on the symptoms, an intravenous line may be inserted to provide necessary fluids as well.
It is vital to seek out immediate medical attention if you are experiencing Xanax overdose symptoms so you can be properly treated and supervised. After all acute symptoms have been mitigated, you may choose to go through medically supervised detox, followed by more intensive psychological treatment at either an inpatient or outpatient facility. It is important to ask for help when dealing any addiction so you can safely recover from your overdose.
- Ait-Daoud, N., Hamby, A.S., Sharma, S., Blevins, D. (2018). A Review of Alprazolam Use, Misuse, and Withdrawal. Journal of Addiction Medicine, 12(1), 4–10.
- Gresham, C. & Shlamovitz, G.Z. (2018). Benzodiazepine Toxicity. Medscape.